Illinois, 2024

Hail and Damaging Winds in Illinois, March 14, 2024

March 14, 2024 · NWS ILX · 14 events in 6 counties and zones

A cold front interacting with an unseasonably warm and humid airmass characterized by temperatures in the middle 70s and dewpoints in the lower to middle 60s triggered a broken line of severe thunderstorms during the afternoon and evening of March 14th. with the largest stone measuring 4 inches in diameter falling in Nortonville in Morgan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front interacting with an unseasonably warm and humid airmass characterized by temperatures in the middle 70s and dewpoints in the lower to middle 60s triggered a broken line of severe thunderstorms during the afternoon and evening of March 14th. Several of the storms produced large hail...with the largest stone measuring 4 inches in diameter falling in Nortonville in Morgan County. As the storms tracked eastward, they continued to produce sporadic large hail and wind damage along and south of the I-72 corridor before exiting into Indiana by mid-evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 14, 12:33 PM CST, 2 hours 31 minutes earlier. Its key messages:

  • Scattered severe thunderstorms late this afternoon and evening, mainly south of a Jacksonville to Danville line. Large hail, damaging winds, and a few tornadoes could occur with these storms.
  • Much cooler weather after a cold frontal passage late Saturday afternoon and Saturday evening. Hard freeze likely Sunday night and Monday night may harm any tender emerging vegetation.
Area forecast discussion, Mar 14, 12:33 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
133 PM CDT Thu Mar 14 2024

.KEY MESSAGES...

- Scattered severe thunderstorms late this afternoon and evening,
  mainly south of a Jacksonville to Danville line. Large hail,
  damaging winds, and a few tornadoes could occur with these
  storms.

- Much cooler weather after a cold frontal passage late Saturday
  afternoon and Saturday evening. Hard freeze likely Sunday night
  and Monday night may harm any tender emerging vegetation.

&&

.DISCUSSION...
Issued at 132 PM CDT Thu Mar 14 2024

Subsidence/capping from this morning's convection is still evident
on visible satellite where skies are clear over much of the
northern/eastern CWA. However, destabilization is beginning to
work east from west central IL where an agitated cu field is
expanding. This is occuring ahead of a cold front which stretches
southwest from low pressure over northeast IL back along the IL
River Valley. Output from latest convective allowing models,
including experimental Warn on Forecast, continues to show deep
convection becoming established near the I-72 corridor between
2-3 pm. The environment will be characterized by strong deep
layer shear, courtesy of a 70-80 kt 500 mb jet streak overhead,
and moderate instability with mixed layer CAPE > 2000 J/kg.
Initially these storms should pose a significant hail risk. Veered
boundary layer winds ahead of the front lead to long, straight
hodographs. Thus a low (non-zero) tornado threat will exist owing
to the strong deep layer shear and potential mesoscale influence
of outflow/differential heating boundaries. Upscale growth into
line segments and clusters is expected late afternoon/early
evening over east central and southeast IL. Large hail and
damaging winds will be the primary risks, but a few tornadoes will
be possible, especially where multiple cell/boundary interactions
occur. The severe risk should diminish over our southeast
counties after 9 pm. Another aspect of these storms will be very
heavy rainfall rates, given Pwats near 90% of climatology and the
strongly forced convection. Fast storm motions would tend to limit
a widespread flood risk, but any training of more intense
convection will lead to a localized flash flood threat.

Behind the front, north winds and low clouds will overspread the
region from the north this evening and overnight. Cold advection
is not overly strong, so we are looking for mid/upper 50s highs on
Friday.

A dry cold front is forecast to cross the region late Saturday
afternoon and evening. Much stronger cold advection and gusty
northwest winds will dominate the region behind this front. 850 mb
temps plunge as low as -10C late Sunday to early Monday. This sets
us up for a hard freeze (mid 20s lows) both Sunday night and
Monday night.

25

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1222 PM CDT Thu Mar 14 2024

Cold front was located over far northwest IL early this afternoon
and will track southeast across all central IL terminals by 00z.
MVFR ceilings will move in behind the front, possibly dropping to
IFR at times overnight. Confidence was not high enough to include
IFR at this issuance. Scattered TSRA are expected to develop
ahead of the front mid/late afternoon near the I-72 corridor.
There is a low chance that a storm will impact a terminal so
included PROB30 for KSPI-KDEC-KCMI 20z-23z. If a storm does impact
a terminal variable/gusty wind, hail, and brief IFR conditions
will occur. South to south southwest winds will be gusty this
afternoon, veering northwest behind the frontal passage.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 14, 2:38 PM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
338 PM CDT Thu Mar 14 2024

ILZ027>031-036>038-152045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
338 PM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ040>057-061>063-066>068-071>073-152045-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
338 PM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Another round of scattered thunderstorms will develop after 2pm.
Some of these storms will become severe, capable of producing very
large hail greater than two inches in diameter. Sporadic downburst
wind signatures and a tornado or two will also be possible through
10pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed.

Expected storm motion is toward the east-north-east around 45 mph.

MJA

In the hours before

Local storm report, Mar 14, 9:33 AM CST, 5 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1033 AM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     Rain             Knoxville               40.91N 90.29W
03/14/2024  M1.46 inch       Knox               IL   Mesonet

            SWOP Observer.

&&
Local storm report, Mar 14, 10:06 AM CST, 4 hours 58 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Lincoln IL
1106 AM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     Hail             Georgetown              39.97N 87.63W
03/14/2024  M0.88 inch       Vermilion          IL   Public

0528 AM     Hail             Chillicothe             40.92N 89.49W
03/14/2024  M0.88 inch       Peoria             IL   Amateur Radio

            Nickel size hail reported for about a
            minute.

0829 AM     Hail             2 SSW Cadwell           39.65N 88.55W
03/14/2024  M1.00 inch       Moultrie           IL   Public

            Delayed report. Relayed from broadcast
            media. Time estimated from radar.

1215 AM     Hail             Stanford                40.44N 89.22W
03/14/2024  E0.75 inch       McLean             IL   Public

            Report from mPING: Dime (0.75 in.).

1130 PM     Hail             Elkhart                 40.02N 89.48W
03/13/2024  M1.00 inch       Logan              IL   Public

            Relayed via WCIA-TV.

1025 AM     Rain             Knoxville               40.91N 90.29W
03/14/2024  M1.46 inch       Knox               IL   Mesonet

            SWOP Observer.

1213 AM     Hail             Farmington              40.70N 90.01W
03/14/2024  M0.75 inch       Fulton             IL   Emergency Mngr

1010 PM     Hail             4 SSE Vermilion         39.52N 87.57W
03/13/2024  E0.75 inch       Edgar              IL   Public

            dime to penny size hail. relayed via
            broadcast media.

0822 PM     Hail             Lerna                   39.42N 88.29W
03/13/2024  E0.75 inch       Coles              IL   Public

            photo of penny size hail relayed via
            broadcast media.

0831 PM     Hail             4 SSW Charleston        39.43N 88.20W
03/13/2024  E1.75 inch       Coles              IL   Public

            Half dollar to golf ball size hail at BENT
            TREE GOLF COURSE. relayed via broadcast
            media.

0941 PM     Hail             1 N Marshall            39.41N 87.69W
03/13/2024  E1.25 inch       Clark              IL   Public

            reports of dented cars as well.

&&

The radar

The St Louis radar (KLSX), 105 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Scott

When
March 14, 3:04 PM CST to 3:09 PM CST
Where
Scott County, Winchester
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.630, -90.470

Hail, Morgan

When
March 14, 3:17 PM CST to 3:22 PM CST
Where
Morgan County, 1 mi E of Murrayville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.580, -90.231

Hail, Morgan

When
March 14, 3:21 PM CST to 3:26 PM CST
Where
Morgan County, Murrayville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.580, -90.250

Hail, Morgan

When
March 14, 3:23 PM CST to 3:28 PM CST
Where
Morgan County, Nortonville
Measured
4 in hail
Reported by
Public
Coordinates
39.570, -90.130

Broadcast media posted a picture of very large hailstones ranging from 3 to 4 inches in diameter.

Hail, Morgan

When
March 14, 3:37 PM CST to 3:42 PM CST
Where
Morgan County, Franklin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.620, -90.050

Hail, Sangamon

When
March 14, 4:04 PM CST to 4:09 PM CST
Where
Sangamon County, Pawnee
Measured
1 in hail
Reported by
Public
Coordinates
39.580, -89.580

Hail, Sangamon

When
March 14, 4:07 PM CST to 4:12 PM CST
Where
Sangamon County, Divernon
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.570, -89.670

Thunderstorm Wind, Christian

When
March 14, 4:15 PM CST to 4:20 PM CST
Where
Christian County, Kincaid
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.580, -89.420

A large tree branch was blown down.

Hail, Christian

When
March 14, 4:24 PM CST to 4:29 PM CST
Where
Christian County, 1.8 mi E of Taylorville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.554, -89.267

Hail, Christian

When
March 14, 4:32 PM CST to 4:37 PM CST
Where
Christian County, 5 mi NW of Assumption
Measured
1.25 in hail
Reported by
Public
Coordinates
39.571, -89.116

Hail, Shelby

When
March 14, 4:55 PM CST to 5:00 PM CST
Where
Shelby County, Oconee
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.280, -89.120

Thunderstorm Wind, Shelby

When
March 14, 4:55 PM CST to 5:00 PM CST
Where
Shelby County, Findlay
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.520, -88.750

A small outbuilding was flipped over and a pine tree was snapped.

Hail, Shelby

When
March 14, 5:14 PM CST to 5:19 PM CST
Where
Shelby County, 1.38 mi N of Windsor
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.450, -88.600

Thunderstorm Wind, Lawrence

When
March 14, 7:55 PM CST to 7:56 PM CST
Where
Lawrence County, 2.82 mi S of Grays Corner
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.610, -87.730

Measured thunderstorm wind gust at the Mount Carmel Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163466, 1163467, 1163468, 1163469, 1163470, 1163471, 1163479, 1163476, 1163472, 1163473, 1163474, 1163477, 1163475, 1163478.